Orientations of infinite graphs with prescribed edge-connectivity

Abstract

We prove a decomposition result for locally finite graphs which can be used to extend results on edge-connectivity from finite to infinite graphs. It implies that every 4k-edge-connected graph G contains an immersion of some finite 2k-edge-connected Eulerian graph containing any prescribed vertex set (while planar graphs show that G need not containa subdivision of a simple finite graph of large edge-connectivity). Also, every 8k-edge connected infinite graph has a k-arc-connected orientation, as conjectured in 1989.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    R. Aharoni and C. Thomassen: Infinite, highly connected digraphs with no twoarc-disjoint spanning trees, J. Graph Theory 13 (1989), 71–74.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    J. BarÁt and M. Kriesell: What is on his mind?, Discrete Mathematics 310 (2010), 2573–2583.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    J. A. Bondy and U. S. R. Murty: Graph Theory with Applications, The MacMillanPress Ltd. (1976).

    Google Scholar 

  4. [4]

    R. Diestel: Graph Theory, Springer Verlag (1997) and 4th edition (2010).

    Google Scholar 

  5. [5]

    G. A. Dirac and C. Thomassen: Graphs in which every finite path is contained ina circuit, Math. Ann. 203 (1973), 65–75.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    J. Edmonds: Minimum partition of a matroid into independent subsets, J. Res. Nat.Bur. Standards Sect. B 69B (1965), 67–72.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    R. Halin: A note on Menger's theorem for infinite locally finite graphs, Abh. Math.Sem. Univ. Hamburg 40 (1974), 111–114.

    MathSciNet  Article  MATH  Google Scholar 

  8. [8]

    F. Laviolette: Decompositions of infinite Graphs: I–bond-faithful decompositions, Journal of Combinatorial Theory, Series B 94 (2005), 259–277.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    L. LovÁsz: On some connectivity properties of eulerian graphs, Acta Math. Acad.Sci. Hung. 28 (1976), 129–138.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    W. Mader: A reduction method for edge-connectivity in graphs, Ann. Discrete Math. 3 (1978), 145–164.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    B. Mohar and C. Thomassen: Graphs on Surfaces, Johns Hopkins University Press(2001).

    Google Scholar 

  12. [12]

    C. St. J. A. Nash-Williams: On orientations, connectivity and odd-vertex-pairingsin finite graphs, Canad. J. Math. 12 (1960), 555–567.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    C. St. J. A. Nash-Williams: Edge-disjoint spanning trees of finite graphs, J. Lon-don Math. Soc. 36 (1961), 445–450.

    MathSciNet  MATH  Google Scholar 

  14. [14]

    C. St. J. A. Nash-Williams: Infinite graphs-a survey, J. Combin. Theory 3 (1967),286–301.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    C. St. J. A. Nash-Williams: Unexplored and semi-explored territories in graphtheory, in: New Directions in the Theory of Graphs (Proc. Third Ann Arbor Conf.,Univ. Michigan, Ann Arbor, MI, 1971), Academic Press, New York (1973), 149–186.

    Google Scholar 

  16. [16]

    H. E. Robbins: Questions, discussions, and notes: a theorem on graphs, with anapplication to a problem of traffic control, Amer. Math. Monthly 46 (1939), 281–283.

    Article  Google Scholar 

  17. [17]

    C. Thomassen: 2-Linked Graphs, Europ. J. Combinatorics 1 (1980), 371–378.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    C. Thomassen: Infinite graphs, in: Further Selected Topics in Graph Theory (L.W. Beineke and R.J. Wilson, eds.), Academic Press, London (1983), 129–160.

    Google Scholar 

  19. [19]

    C. Thomassen: Configurations in graphs of large minimum degree, connectivity, orchromatic number, in: Combinatorial Mathematics: Proceedings of the Third Interna-tional Conference, New York 1985, Ann. New York Acad. Sci., New York 555 (1989), 402–412.

    MathSciNet  Google Scholar 

  20. [20]

    C. Thomassen: The weak 3-ow conjecture and the weak circular ow conjecture,J. Combin. Theory Ser. B. 102 (2012), 521–529.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    W. T. Tutte: On the problem of decomposing a graph into n connected factors, J.London Math. Soc. 36 (1961), 221–230.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Carsten Thomassen.

Additional information

Research partly supported by ERC Advanced Grant GRACOL.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Thomassen, C. Orientations of infinite graphs with prescribed edge-connectivity. Combinatorica 36, 601–621 (2016). https://doi.org/10.1007/s00493-015-3173-0

Download citation

Mathematics Subject Classification (2000)

  • 05C40
  • 05C20